PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On a conjecture of Sárközy and Szemerédi

Volume 169 / 2015

Yong-Gao Chen, Jin-Hui Fang Acta Arithmetica 169 (2015), 47-58 MSC: Primary 11B13, 11B34; Secondary 05A17. DOI: 10.4064/aa169-1-3

Abstract

Two infinite sequences $A$ and $B$ of non-negative integers are called infinite additive complements if their sum contains all sufficiently large integers. In 1994, Sárközy and Szemerédi conjectured that there exist infinite additive complements $A$ and $B$ with $\limsup A(x)B(x)/x\le 1$ and $A(x)B(x)-x=O(\min\{ A(x),B(x)\})$, where $A(x)$ and $B(x)$ are the counting functions of $A$ and $B$, respectively. We prove that, for infinite additive complements $A$ and $B$, if $\limsup A(x)B(x)/x\le 1$, then, for any given $M>1$, we have $$A(x)B(x)-x\ge (\min \{ A(x), B(x)\})^M$$ for all sufficiently large integers $x$. This disproves the above Sárközy–Szemerédi conjecture. We also pose several problems for further research.

Authors

  • Yong-Gao ChenSchool of Mathematical Sciences
    and Institute of Mathematics
    Nanjing Normal University
    Nanjing 210023, P.R. China
    e-mail
  • Jin-Hui FangDepartment of Mathematics
    Nanjing University of
    Information Science & Technology
    Nanjing 210044, P.R. China
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image